Display Mode:

    Main content

    Health Information

    Acetaminophen Use in Young Children

    Acetaminophen Use in Young Children

    Skip to the navigation

    Topic Overview

    Acetaminophen, such as Tylenol, helps reduce fever and relieve pain. It does not reduce swelling, as do nonsteroidal anti-inflammatory drugs ( NSAIDs ) such as aspirin and ibuprofen, but it also is less likely to cause stomach upset and other side effects.

    Be sure to follow these medicine precautions.

    • Follow all instructions on the label. If you give medicine to your baby, follow your doctor's advice about what amount to give. Do not use acetaminophen if your child is allergic to it.
    • Talk to your doctor before you give medicine to reduce a fever in a baby who is 3 months of age or younger. This is to make sure a young baby's fever is not a sign of a serious illness. Sometimes a fever occurs after an immunization. Follow your doctor's instructions for treating your baby's fever after an immunization.
    • Acetaminophen products include chewable tablets, syrup, and rectal suppositories. The correct dose and timing of the dose are important for the medicine to work well. Always read the label so that you give the right dose based on your child's age and/or weight. Infants usually need a different dose than children do.
    • Acetaminophen and ibuprofen are different products with different dosing recommendations. Talk to your child's doctor before switching back and forth between doses of acetaminophen and ibuprofen. When you switch between two medicines, there is a chance your child will get too much medicine.
    • If you are giving your child acetaminophen for fever or pain, don't also give your child a cold or flu medicine that contains acetaminophen or ibuprofen. Your child could get too much medicine.

    Dosage: Give acetaminophen every 4 hours as needed. Do not give more than 5 doses in a 24-hour period. Dosages are based on the child's weight regardless of whether oral or rectal products are used.

    Caution: Do not use this dose table with any other concentration of this medicine. Use only with the concentration of 160 mg in 5 mL. Check the label on your medicine to find the concentration.

    Acetaminophen dose (160 mg in 5 ml) for your child's weight
    Child's weight in pounds (lbs) Child's weight in kilograms (kg) Dose in milligrams (mg) Dose in milliliters (mL) Dose in teaspoons (tsp)

    less than 11.0

    less than 5.4

    Ask a doctor

    Ask a doctor

    Ask a doctor



    80 mg

    2.5 mL

    ½ teaspoon



    120 mg

    3.75 mL

    ¾ teaspoon



    160 mg

    5 mL

    1 teaspoon



    240 mg

    7.5 mL

    1½ teaspoon



    320 mg

    10 mL

    2 teaspoons



    400 mg

    12.5 mL

    2½ teaspoons



    480 mg

    15 mL

    3 teaspoons

    Side effects of acetaminophen are rare.

    • Nausea and rash are the most common.
    • High doses of acetaminophen can contribute to liver damage.

    Do not give your child acetaminophen if he or she has:

    • Kidney disease.
    • Liver disease.


    ByHealthwise Staff
    Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
    Specialist Medical Reviewer H. Michael O'Connor, MD - Emergency Medicine

    Current as ofNovember 14, 2014

    This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

    © 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.